Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 63, NWS Tucson, AZ

September 3, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 3, 2010, 3:55 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2010, 3:55 PM MST (22:55 UTC)
Expired
Sep 3, 2010, 6:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3819 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WGUS55 KTWC 032255
FFWTWC
AZC019-040100-
/O.NEW.KTWC.FF.W.0063.100903T2255Z-100904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST FRI SEP 3 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...GREEN VALLEY...

* UNTIL 600 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM AN AREA OF STRONG TO SEVERE THUNDERSTORMS
  EXTENDING FROM THE CATALINA MOUNTAINS SOUTHWARD THROUGH TUCSON
  AND SAHUARITA. THIS WARNING EXTENDS AND EXPANDS THE PREVIOUS
  WARNING FOR THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN XAVIER
  MISSION...TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON...SEVEN
  FALLS...SAGUARO NATIONAL PARK EAST...SABINO CANYON...RITA RANCH...
  DAVIS-MONTHAN AIR FORCE BASE AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3245 11104 3237 11053 3178 11062 3182 11114

$$

MEYER
3 follow-up statements
231 
WGUS75 KTWC 032327
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST FRI SEP 3 2010

AZC019-040100-
/O.CON.KTWC.FF.W.0063.000000T0000Z-100904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
427 PM MST FRI SEP 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
EASTERN PIMA COUNTY...

AT 420 PM MST THE HEAVIEST RAINFALL WAS FROM SOUTHERN TUCSON THROUGH 
THE SAHUARITA AREA WHERE AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE. 
EARLIER HEAVY RAINFALL IN EXCESS OF 1 INCH WAS NOTED FROM NEAR 
CATALINA FOOTHILLS AND SABINO CANYON AREA WHERE HEAVY FLOW AND 
RUNOFF WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3245 11104 3237 11053 3178 11062 3182 11114

$$

MEYER
316 
WGUS75 KTWC 040004
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
504 PM MST FRI SEP 3 2010

AZC019-040100-
/O.CON.KTWC.FF.W.0063.000000T0000Z-100904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
504 PM MST FRI SEP 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
EASTERN PIMA COUNTY...

AT 500 PM MST...SHOWERS AND THUNDERSTORMS WERE ENDING ACROSS MOST OF 
THE TUCSON AREA. HEAVY RUNOFF FROM SIGNIFICANT RAINFALL WILL 
CONTINUE IN SOME AREAS...INCLUDING THE CATALINA FOOTHILLS INTO 
EASTERN TUCSON AS WELL AS SOUTHERN AND SOUTH CENTRAL PORTIONS OF 
TUCSON EXTENDING SOUTHWARD TO SAHUARITA. RAINFALL AMOUNTS WERE NOTED 
BETWEEN 1 AND 2 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3245 11104 3237 11053 3178 11062 3182 11114

$$

MEYER
678 
WGUS75 KTWC 040055
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST FRI SEP 3 2010

AZC019-040104-
/O.EXP.KTWC.FF.W.0063.000000T0000Z-100904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
555 PM MST FRI SEP 3 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR EASTERN PIMA
COUNTY...

AT 550 PM MST SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED 
ACROSS MOST OF EASTERN PIMA COUNTY. STRONG RUNOFF WILL CONTINUE FROM 
EARLIER HEAVY RAINFALLS...ESPECIALLY NEAR THE CATALINA FOOTHILLS AND 
AREAS FROM SOUTHERN TUCSON THROUGH SAHUARITA.

LAT...LON 3245 11104 3237 11053 3178 11062 3182 11114

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:05 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 3, 2:05 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST FRI SEP 3 2010

.SYNOPSIS...ISOLATED THUNDERSTORMS THIS EVENING MAINLY EAST AND
SOUTH OF TUCSON. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL BRING
HOT DAYTIME TEMPERATURES THIS HOLIDAY WEEKEND. MAINLY DRY THROUGH
LABOR DAY WITH PERHAPS A FEW AFTERNOON AND EVENING THUNDERSTORMS
EAST OF TUCSON. EXPECT DRY CONDITIONS WITH COOLER DAYTIME
TEMPERATURES DURING THE LATTER PART OF THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE
WHITE MOUNTAINS AND HIGHER TERRAIN OF SWRN NM. ALSO...ISOLATED
SHOWERS/TSTMS ACROSS GRAHAM/COCHISE COUNTIES EAST OF TUCSON...AND
OTHER ISOLATED SHOWERS S-SW OF TUCSON ACROSS SANTA CRUZ COUNTY AND
THE SRN PORTION OF CENTRAL PIMA COUNTY. HAVE MAINTAINED ISOLATED-
SCATTERED SHOWERS/TSTMS THIS EVENING EXCEPT ACROSS WRN PIMA COUNTY
WHERE DRY CONDITIONS SHOULD PREVAIL. PRECIP AMOUNTS FOR THE MOST
PART SHOULD BE QUITE MINIMAL. HOWEVER...THE MAIN CONCERN WILL BE THE
POTENTIAL FOR LOCALLY DAMAGING WINDS GIVEN THE FAIRLY DRY NEAR-
SURFACE ENVIRONMENT. CONVECTIVE ACTIVITY TO END AROUND MIDNIGHT WITH
CLEAR OR MOSTLY CLEAR SKIES LATE TONIGHT INTO SAT MORNING.

BASED ON THE 03/12Z NAM/GFS/ECMWF SOLUTIONS...TRIMMED POPS THIS
WEEKEND AS STRONG HIGH PRESSURE ALOFT SHOULD PRECLUDE ANY CONVECTIVE
DEVELOPMENT OF SIGNIFICANCE. HAVE DEPICTED A SLIGHT CHANCE OF
SHOWERS/TSTMS SAT AFTERNOON/EVENING MAINLY NEAR THE WHITE MTNS...
AND DRY CONDITIONS AREA-WIDE SUN. THE UPPER HIGH IS PROGGED TO
WEAKEN LABOR DAY AS A TROUGH MOVES ONTO THE WEST COAST. ALSO...A
WEAK MID-LEVEL LOW IS PROGGED TO SLOWLY MOVE EWD ACROSS NRN BAJA/
NWRN SONORA REGION MON-TUE. WILL CONFINE A SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS/TSTMS TO GREENLEE/GRAHAM/COCHISE
COUNTIES WITH PRECIP-FREE CONDITIONS ELSEWHERE.

WED-FRI...03/12Z GFS/ECMWF WERE IN FAIRLY GOOD AGREEMENT THAT THE
WEST COAST TROUGH WILL CONTINUE TO DEEPEN THEN MOVE EWD ACROSS THE
GREAT BASIN REGION. WILL OPT FOR DRY CONDITIONS AREA-WIDE AS
MODERATE-STRONG SWLY/WLY FLOW ALOFT SHOULD SHUNT MOISTURE WELL EWD.

CONTINUED VERY WARM TO HOT DAYTIME TEMPS THIS HOLIDAY WEEKEND...THEN
SOME DAILY MODERATION IN HIGH TEMPS STARTING LABOR DAY AND
CONTINUING THRU THE UPCOMING WORK WEEK.

&&

.AVIATION...VALID THRU 00Z SUNDAY. FEW-SCT CLOUDS AT 5-8K FT AGL
INTO THIS EVENING AND AGAIN SATURDAY AFTERNOON...OTHERWISE SKC.
ISOLD-SCT -TSRA/SHRA FROM KTUS VICINITY EWD/SWD INTO THIS EVENING
AND MAINLY NEAR THE WHITE MOUNTAINS NE OF KTUS SATURDAY AFTERNOON...
OTHERWISE DRY CONDITIONS EXPECTED. SURFACE WIND ELY/SELY 5-15 KTS
WITH OCCASIONAL GUSTS TO 20 KTS THRU SAT AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 3, 9:52 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST FRI SEP 3 2010

AZZ019-029-030-032>035-040300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
952 AM MST FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOME INCREASE IN MOISTURE WILL RESULT IN A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. GIVEN THE VERY DRY
SURFACE ENVIRONMENT...VERY LITTLE RAINFALL IS EXPECTED.
HOWEVER...DUE TO THIS DRY SURFACE ENVIRONMENT...THERE IS A RISK
OF LOCALLY DAMAGING WINDS. THIS ACTIVITY IS EXPECTED TO END AROUND
MIDNIGHT WITH DRY CONDITIONS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THROUGH LABOR DAY. THEREAFTER...DRY
CONDITIONS ARE EXPECTED ALTHOUGH A FEW AFTERNOON AND EVENING
THUNDERSTORMS MAY OCCUR MAINLY NEAR THE NEW MEXICO BORDER TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-040300-
WESTERN PIMA COUNTY-
952 AM MST FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MAIN CONCERN THIS AFTERNOON WILL BE THE HEAT AS HIGH
TEMPERATURES RISE TO BETWEEN 104 AND 108 DEGREES IN THE LOWER
DESERTS. THIS IS UNUSUALLY HOT FOR EARLY SEPTEMBER SO PROPER HEAT
SAFETY PRECAUTIONS SHOULD BE TAKEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

REMAINING HOT SATURDAY SO PROPER HEAT SAFETY PRECAUTIONS SHOULD BE
TAKEN. A GRADUAL COOLING TREND WILL START SUNDAY AND CONTINUE THROUGH
THURSDAY AS DRY CONDITIONS PREVAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 3, 3:33 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST FRI SEP 3 2010

AZZ035-032315-
COCHISE COUNTY AZ-
333 PM MST FRI SEP 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 415
PM MST...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF BENSON NEAR INTERSTATE 10...OR
25 MILES SOUTHWEST OF WILLCOX...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...ST. DAVID AND SAINT
DAVID.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3186 11039 3217 11042 3208 11004 3190 11007
TIME...MOT...LOC 2233Z 100DEG 10KT 3200 11016

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 3, 2:59 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Sep 3, 3:11 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 3, 3:13 PM MSTFlash Flood WarningTWCPima62 min
Sep 3, 3:33 PM MSTSpecial Weather StatementTWCCochise42 min
Sep 3, 3:52 PM MSTSevere Thunderstorm WarningTWCPima53 min
Sep 3, 4:13 PM MSTSpecial Weather StatementTWCPinal47 min
Sep 3, 4:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Sep 3, 4:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz94 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.